Clinical use of anti-TNF therapy and increased risk of recurrent Sinusitis
M Hussey, Y Bailey, D McNamara
Department of Gastroenterology, Tallaght Hospital, Trinity Academic Gastroenterology Group
Experience with anti-Tumour Necrosis Factor (TNF) agents is growing and with time we are learning more about adverse events. Anti-TNF drugs are usually well tolerated however there are reports of a variety of adverse effects, potentially leading to their discontinuation. Sinusitis is highlighted as a non-serious infection and most patients are described as continuing therapy after their infection resolves.
We report its significance within our own institution necessitating therapy discontinuation.
A retrospective review of patients taking an anti-TNF agent from our IBD database was conducted. Patients who had reported chronic sinusitis as a side effect were identified. Chronic sinusitis was defined as an episode lasting for ≥ 8 weeks. Baseline demographics, disease subtype and duration were noted as well as con-commitant therapies and treatment duration. Subjective symptoms were recorded & objective evidence of sinusitis where possible was documented. Discontinuation of therapy as a consequence of chronic sinusitis was included in our analysis.
In all 407 patients on anti-TNF agents were identified since 2010. Of these 313 (77%) had crohns disease (CD) and 94 (24%) ulcerative colitis (UC). Of these, 237 (58%) were taking Adalimumab, 166 (41%) Infliximab and 4 (1%) Golimumab. Of those taking Adalimumab and Infliximab, 208 (88%) and 105 (63%) had CD respectively. In all, 3 % (n=11) had reported chronic sinusitis as an adverse event. The mean age of this group was 36 years (range 18-50 yrs) and 82% (n=9) were female. The commonest reported symptoms were nasal discharge and facial pressure (n=8, 73%). The mean onset of symptoms was 6 months from starting therapy (range 1-28 months) In all, 46% (n=5) had objective evidence of sinusitis on radiology. The mean disease duration was 10 years (2-14 years). The majority (82 % (n=9)) had CD however this was not statistically significant (p=0.6). Sinusitis occurred more frequently in patients taking Adalimumab (9 (82%) compared with Infliximab (n=2,18%) (p=0.001). However within the Adalimumab group, 55% (n=5) were taking a concomitant immunomodulator compared to none in the Infliximab group, Odds Ratio 6.1 (95% CI 0.23-162.74). The majority (n=7, 64%) discontinued therapy permanently as a consequence of their symptoms.
Our observations within an Irish cohort, suggest recurrent sinusitis can be a significant adverse event potentially leading to therapy discontinuation and the overall risk is enhanced when patients are on combined therapy regimes.